Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 2003, 10:28 PM MDT for Bent County, Prowers County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2003, 10:28 PM MDT (04:28 UTC)
- Expired
- Jun 2, 2003, 11:30 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
Counties Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 10:05 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2669 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 030428 SVRPUB COC011-099-030530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 1027 PM MDT MON JUN 2 2003 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENT COUNTY IN SOUTHEAST COLORADO PROWERS COUNTY IN SOUTHEAST COLORADO * UNTIL 1130 PM MDT * AT 1027 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORMS WERE 5 MILES NORTHWEST OF WILEY...OR ABOUT 12 MILES NORTHWEST OF LAMAR...MOVING SOUTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED WILL BE... LAMAR AROUND 1040 PM MDT GRANADA...BRISTOL...HARTMAN AROUND 1055 PM MDT HOLLY AROUND 1100 PM MDT AT 1020 PM NATIONAL WEATHER SERVICE SPOTTERS SAW HAIL 3/4 INCH IN DIAMETER AND WIND GUSTS OF 50 MPH AT HASWELL IN NORTHWEST KIOWA COUNTY. AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3823 10329 3772 10328 3774 10213 3822 10211 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:30 PM MDT, 7 hours 58 minutes earlier.
Area forecast discussion, Jun 2, 2:30 PM MDT, 7 hours 58 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 230 PM MDT MON JUN 2 2003 SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY). MAIN FCST CHALLENGE IN SHORT TERM WILL BE COVERAGE OF THUNDERSTORMS/CHANCE FOR SVR THIS EVENING...AND AGAIN TOMORROW AFTERNOON. CURRENTLY...WV LOOPS SHOW NEXT SHORTWAVE MOVING ACROSS NRN US ROCKIES...WITH TAIL END OF FEATURE TO ENTERING FCST AREA AROUND 00Z- 01Z. DIFFICULT TO DISCERN ANY BOUNDARIES IN VIS AND HI RES RADAR PICS...HOWEVER LATEST SATELLITE TRENDS SHOWING CBS DEVELOPING OVER THE SANGRE DE CRISTO MOUNTAINS AND THE RATON RIDGE. DEW POINTS ACROSS SE PLAINS ARE STILL IN THE LOWER TO MID 50S WITH EASTERLY UPSLOPE FLOW. LAPSE RATES ALOFT ARE ALSO STEEPENING ASSOCIATED WITH INCOMING SHORTWAVE. THUS...SB CAPES OF AROUND 1000-1500 J/KG COMBINED WITH LIS OF -2 TO -5...AND BULK SHEARS OF 40-50 KTS...STILL POINTS TO SVR THREAT...ESPECIALLY ALONG THE INTERSTATE 25 CORRIDOR. SHEARS ARE SUFFICIENT FOR ONE OR TWO SUPERCELLS...HOWEVER...MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS AS T/TD SPREADS MAY BE TOO HIGH FOR ISOLATED TORNADOES. OVERNIGHT...CONVECTION MAY CONGEAL INTO AN MCS ACROSS EASTERN COLORADO ALONG NOSE OF LOW LVL JET. HAVE BUMPED UP POPS ACROSS THE FAR EAST PLAINS OVERNIGHT. FOR WESTERN AREAS...MOISTURE IS MAINLY MID AND HIGH BASED...THUS ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS SHOULD DIE OFF DIURNALLY. LIGHTNING AND WIND GUSTS TO 40 MPH WOULD BE THE PRIMARY THREATS ASSOCIATED WITH THUNDERSTORMS FOR THIS REGION. FOR TUESDAY...ANOTHER WEAK SHORTWAVE IS PROGGED BY BOTH ETA/AVN TO MOVE ACROSS NRN CO IN THE LATE AFTN/EARLY EVENING. AT THE SFC... COLD FRONT MOVES INTO SOUTHEAST PLAINS...WHICH TRIES TO USHER IN SOME DRIER LOW LVL AIR. HOWEVER AS FLOW TURNS EASTERLY MID TO LATE AFTN...50 DEW POINTS ADVECT WESTWARD UP THE ARKANSAS RIVER VALLEY. CONVECTIVE TEMPS IN UPPER 70S TO LOWER 80S...CAPES OF AROUND 1000-1500 J/KG...LIS OF -2 TO -5...AND 0-6KM SHEARS OF 50- 70KTS...AGAIN POINT TO POTENTIAL FOR SVR...WITH AXIS OF GREATEST THREAT A BIT FURTHER EAST THAN TODAY. AGAIN...APPEARS MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. FOR WESTERN AREAS... MOISTURE IS PRETTY PRETTY MEAGER AND CONFINED TO MID AND HIGH LVLS. CANT RULE OUT AN ISOLATED AFTN TSTORM. HAVE BUMPED POPS DOWN OUT WEST A BIT AS IT APPEARS DRIER THAN TODAY. OUT WEST...HAINES INDICES INCREASE TO AROUND 6...AND WINDS INCREASE TO AROUND 15-20 KTS...SO COULD BE A MARGINAL FIRE WEATHER CONCERN. THOUGH...FOR NOW THINK THAT WINDS SHOULD REMAIN BELOW RED FLAG CONDITIONS...AND ANY DRY THUNDERSTORMS SHOULD BE VERY ISOLATED AT BEST. -KT LONG TERM DISCUSSION...(WEDNESDAY THROUGH MONDAY) ANOTHER MORE POTENT SHORTWAVE APPROACHES WESTERN COLORADO IN NW FLOW FOR WEDNESDAY/WED NIGHT. AGAIN LOW LEVEL FLOW ACROSS SE PLAINS REMAINS EASTERLY AS PRESSURES DROP ALONG THE INTERSTATE 25 CORRIDOR IN RESPONSE TO INCOMING SHORTWAVE. LOW LVL DEW POINTS REMAIN IN THE 50S ACROSS THE BORDER COUNTIES. 12Z MESO-ETA BRINGS COLD FRONT AROUND THE PALMER DVD REGION IN THE LATE AFTN. AGAIN...AXIS OF HIGH CAPES EXTENDS ACROSS THE SOUTHEAST PLAINS WITH 0-6 KM SHEARS BETWEEN 40-50 KTS. SO INGREDIENTS FOR SVR THUNDERSTORMS WILL STILL BE THERE ACROSS THE SOUTHEAST PLAINS. OVERNIGHT...ETA BRINGS COLD FRONT INTO SE PLAINS. HAVE EXTENDED POPS THROUGH THE 06Z-12Z TIME FRAME...AS SHOWERS MAY CONTINUE ALONG/BEHIND FRONT. OUT WEST... AGAIN HAINES INDICES OF 6...BREEZY NORTHWEST WINDS IN THE AFTERNOON...COMBINED WITH LOW DEW POINTS WILL INCREASE FIRE WEATHER THREAT. SUSTAINED WINDS OF 20 KTS MAY BE DOABLE FOR THE WESTERN 1/3 OF FORECAST AREA...SO WILL HAVE TO MONITOR THIS AREA FOR FIRE WEATHER WATCH POTENTIAL. AGAIN...MEAGER MOISTURE SHOULD CONTRIBUTE TO ONLY ISOLATED THUNDERSTORM POTENTIAL. THURSDAY AND FRIDAY...AVN/ETA DIFFER WITH POSITION OF UPPER LOW ACROSS THE NRN HIGH PLAINS THROUGH 84 HOURS...WITH ETA A BIT FURTHER EASTWARD WITH POSITION THAN AVN. BUT ALL SHOW EMBEDDED SHORTWAVES IN NORTHWEST FLOW RIDING OVER LOW LEVEL UPSLOPE FLOW ACROSS SE PLAINS. MAIN QUESTION EACH DAY WILL BE WHETHER SOUTHEAST PLAINS WILL BE TOO CAPPED FOR CONVECTION. WITH UPSLOPE FLOW ACROSS SOUTHEAST PLAINS...EXPECT SCATTERED CONVECTION TO DEVELOP ACROSS SOUTHEAST MOUNTAINS EACH AFTERNOON...THEN MOVE INTO THE ADJACENT PLAINS BY LATE AFTERNOON/EARLY EVENING. HAVE COOLED OFF GRIDS A FEW DEGREES BOTH DAYS ACROSS THE SE...BUT MAY NOT HAVE GONE COLD ENOUGH IF 700 TEMPS OF +4 TO +6C VERIFIES. AS THUNDERSTORMS MOVE FURTHER EASTWARD INTO COOLER/MORE STABLE AIR...THEY SHOULD DECREASE IN STRENGTH. GOING GRIDS HAVE 30/20 POPS...WITH HIGHEST POPS ALONG THE SOUTHEAST MOUNTAINS...WHICH CAPTURES THIS SCENARIO WELL. SATURDAY THROUGH MONDAY...ANOTHER SHORTWAVE MOVES ACROSS AREA FOR SATURDAY...THEN FLAT UPPER RIDGE RETURNS BY MONDAY. WITH UPSLOPE FLOW CONTINUING ACROSS SOUTHEAST PLAINS...ISOLATED TO SCATTERED POPS LOOK REASONABLE. BY MONDAY...LOW LEVEL FLOW BECOMES MORE WESTERLY WITH DRIER AND WARMER TEMPS. STILL CANT RULE OUT AN ISOLATED AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS. -KT .PUB...NONE.
Hazardous weather outlook, Jun 2, 11:56 AM MDT, 10 hours 32 minutes before
COZ058>089-093>099-031300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1156 AM MDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN ESPECIALLY IN THE PIKES PEAK REGION AND THEN MOVE ONTO THE ADJACENT PLAINS. ONE OR TWO OF THOSE THUNDERSTORMS WILL DEVELOP INTO SEVERE THUNDERSTORMS THAT WILL PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS NEAR 60 MPH. THE STORMS WILL MOVE FROM NORTHWEST TO SOUTHEAST AT SPEEDS OF 15 TO 25 MPH. AT MIDDAY THE BEST INSTABILITY AND MOISTURE WAS OVER THE PIKES PEAK REGION AND SOUTH ALONG THE I-25 CORRIDOR. A SHORT WAVE WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND WILL HELP TO ENHANCE THUNDERSTORM DEVELOPMENT. TIMING OF THE SHORTWAVE IS DIFFICULT BUT THE SHORTWAVE IS EXPECTED TO MOVE ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING AND THAT IS THE MOST LIKELY TIME PERIOD FOR SEVERE THUNDERSTORM DEVELOPMENT. AS DRIER AIR MOVES IN ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...AS WELL AS THE UPPER ARKANSAS AND SAN LUIS VALLEYS...ISOLATED HIGH BASED STORMS WILL BE POSSIBLE...WITH MAINLY GUSTY WINDS EXPECTED NEAR ANY STORMS WHICH DO DEVELOP. WITH MANY RIVERS ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO... ESPECIALLY THE ARKANSAS RIVER...EXPERIENCING HIGH AND FAST FLOWS DUE TO SNOW MELT...PEOPLE ARE URGED TO USE CAUTION AND STAY TUNED TO THE LATEST WEATHER UPDATES...WHEN PLANNING USE ON AND ALONG AREA RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH SUNDAY...WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. ABUNDANT LOW LEVEL MOISTURE AND INCREASING WINDS ALOFT WILL CONTINUE THE THREAT OF STRONG TO SEVERE STORMS OVER THE EASTERN MOUNTAINS AND PLAINS...WITH THE GREATEST THREAT OF SEVERE WEATHER OCCURRING ON TUESDAY AND WEDNESDAY...AS A SERIES OF COLD FRONTS MOVE SOUTH ACROSS EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM FOR THE PIKES PEAK REGION...INCLUDING THE COLORADO SPRINGS AREA...THE SANGRE DE CRISTO AND WET MOUNTAINS AND ADJACENT PLAINS.
In the hours before
Local storm report, Jun 2, 5:56 PM MDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
556 PM MDT MON JUN 2 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 1 N BRANSON CO 1.00 INCH HAIL
06/02/03 LAS ANIMAS
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:09 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 36 min |
| Jun 2, 11:19 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 56 min |
| Jun 3, 3:19 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 56 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.